North Carolina, 2009

Flash Flooding and Hail in North Carolina, July 25, 2009

July 25, 2009 · NWS RAH · 12 events in 3 counties and zones

Intense surface heating along with a surface trough across eastern portions of central North Carolina produced scattered showers and thunderstorms across the coastal plain of North Carolina. Some of these storms became severe and produced hail to the size of nickel and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Intense surface heating along with a surface trough across eastern portions of central North Carolina produced scattered showers and thunderstorms across the coastal plain of North Carolina. Some of these storms became severe and produced hail to the size of nickel and damaging winds. These storms also produced very heavy rain, and several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 25, 3:55 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 25, 3:55 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT SAT JUL 25 2009

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL EXTEND THROUGH CENTRAL NORTH CAROLINA
THROUGH THE WEEKEND. WARM AND HUMID CONDITIONS WILL SETTLE OVER THE
CAROLINAS BY MONDAY AND WILL CONTINUE THROUGH THE WORK WEEK AS A
STRENGTHENING BERMUDA HIGH EXPANDS OVER THE SOUTHEASTERN US.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 455 PM SATURDAY...

UNTIL LATE EVENING: ISOLATED STORMS CONTINUE TO FIRE JUST SOUTH OF
RALEIGH SOUTHWARD TOWARD THE SC STATE LINE... WITHIN A TIGHT
INSTABILITY GRADIENT ALONG THE SURFACE TROUGH. LOW LEVEL LAPSE RATES
ARE WAY UP IN THE 8.5-9.0 C/KM TERRITORY... ALTHOUGH MID LEVEL LAPSE
RATES ARE UNIMPRESSIVE (5.5-6.0 C/KM) AND LAPS SOUNDINGS SHOW ENOUGH
OF A WARM LAYER AROUND 600 MB TO DECELERATE ANY UPDRAFTS. DEEP
LAYER SHEAR REMAINS RATHER MARGINAL AROUND 20 KTS... AND DRY AIR IN
PLACE NOTED WELL ON WATER VAPOR IMAGERY SHOULD CONTINUE TO LIMIT
BOTH THE STRENGTH AND COVERAGE OF CONVECTION. BUT A FEW STORMS WITH
SUSTAINED UPDRAFTS COULD PRODUCE SMALL HAIL AND LOCALLY STRONG WIND
GUSTS GIVEN THE SOMEWHAT DRY SUBCLOUD AIR. HAVE ADDED ISOLATED
STORMS ALONG AND EAST OF THE SURFACE TROUGH WELL INTO THE EVENING.
-GIH

FROM LATE EVENING ONWARD: DUE TO THE ABSENCE OF STRONG FORCING...
ANY CONVECTION WILL QUICKLY DIMINISH WITH LOSS OF THE STRONG DAYTIME
HEATING. SKIES WILL BE MOSTLY CLEAR BY LATE EVENING WITH GOOD
RADIATIONAL COOLING RESULTING IN THE DEVELOPMENT OF PATCHY DENSE FOG
DURING THE PREDAWN HOURS...ESPECIALLY IN THE EAST WHERE MORE HUMID
LOW-LEVEL AIR WILL POOL. LOWS IN THE MID 60S NW TO AROUND 70 SE. -CBL

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 230 PM SATURDAY...
LEE SIDE TROUGH SHARPENS UP ACROSS THE PIEDMONT ON SUNDAY AS HEIGHTS
ALOFT LOWER UPSTREAM OVER THE TN VALLEY...IN RESPONSE TO CLOSED LOW
AND ATTENDANT MID-LEVEL OVER THE GREAT LAKES AND OHIO VALLEY.
BETTER/DEEPER MOISTURE THROUGH THE COLUMN ALONG THE LOW-LEVEL
CONVERGENCE ALONG THE PIEDMONT TROUGH WILL SUPPORT SLIGHT TO LOW
CHANCE POPS ACROSS THE PIEDMONT...WITH SEABREEZE POSSIBLY WORKING
ITS WAY INLAND INTO COASTAL PLAIN AND SANDHILLS AS SURFACE WINDS
BACK TO MORE SOUTHERLY. LOW-LEVEL THICKNESSES NEARLY IDENTICAL TO
SATURDAY. AFTERNOON HIGHS ONCE AGAIN IN THE LOWER TO MID 90S.

COULD ACTUALLY SEE BETTER CONVECTIVE COVERAGE SUNDAY NIGHT AS OPPOSE
TO THE DAYLIGHT HOURS ON SUNDAY AS THE SOUTHERN PERIPHERY OF THE
UPPER LOW/TROUGH CROSSING THE GREAT LAKES AND OHIO VALLEY BRUSHES
ACROSS THE AREA. ELEVATED INSTABILITY LOOKS TO ACCOMPANY THE
UPPER TROUGH PASSAGE WITH THE BOTH THE GFS AND NAM INDICATING
MID-LEVEL LAPSE RATES OF 6 TO 6.5 C/KM SUNDAY NIGHT WITH FORECAST
SOUNDINGS SHOWING PWATS 150 TO 180 PERCENT OF NORMAL. WILL RETAIN A
SLIGHT CHANCE POPS OVERNIGHT. LOWS 70 TO 75 UNDERNEATH MOSTLY CLOUDY
SKIES AND RAIN SCATTERED RAIN SHOWERS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 100 PM SATURDAY...

IN THE EARLY EXTENDED...THE UPPER TROF AXIS ROTATES ACROSS THE AREA
ON MONDAY PUSHING A WEAK FRONT INTO THE ATLANTIC COASTAL REGION TO
LANGUISH THOUGH TUESDAY. THESE FEATURES PROVIDE SOME CONFIDENCE IN
BETTER THAN CLIMATOLOGICAL POPS AND WILL SLIGHTLY ADJUST ONGOING
CHANCE POPS UPWARDS AND TREND THE TIMING A LITTLE MORE TIGHTLY ALONG
DIURNAL LINES.

SUMMER PATTERN FEATURING A STRONG BERMUDA HIGH AND A PERSISTENT
UPPER TROF OVER THE GREAT LAKES REGION WILL BE IN PLACE THROUGH THE
EXTENDED PERIOD. THE RESULTING DEEP SOUTHWEST FLOW = HOT AND HUMID
WITH THE GENERAL SETUP SUPPORTING LARGELY DIURNAL PULSE
THUNDERSTORMS EACH DAY WITH VERY LITTLE CONFIDENCE IN SUB-SYNOPTIC
SCALE FEATURES THAT THE MODELS MIGHT SPIN UP AND ADVECT INTO THE
AREA. TEMPERATURES THROUGH THE PERIOD WILL BE WITHIN A COUPLE OF
DEGREES OF 90 FOR HIGHS AND 68 TO 74 DEGREES FOR LOWS.

&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...
AN ILL-DEFINED SURFACE TROUGH OVER CENTRAL NC WILL BISECT THE STATE
INTO TWO DISTINCT REGIMES--VERY HUMID/MUGGY AIR OVER EASTERN
HALF...WITH NOTICEABLY DRIER AIR ACROSS THE WESTERN HALF. STRONG
AFTERNOON HEATING IN THE MUGGY AIRMASS WILL BRING THE THREAT OF
ISOLATED THUNDER IN THE EAST...WITH AN UPPER LEVEL DISTURBANCE
BRINGING AN ISOLATED CONVECTIVE THREAT TO THE WESTERN PIEDMONT AS
WELL. WHILE A BRIEF PERIOD OF SUB VFR CONDITIONS ARE POSSIBLE WITHIN
A STORM...NO SUCH RESTRICTION WILL BE MENTIONED DUE TO THE ISOLATED
AREAL COVERAGE.

CONVECTIVE CU FIELD WILL DISSIPATE WITH LOSS OF HEATING TO SUPPORT
MOSTLY CLEAR SKIES BY LATE EVENING. UNDER CLEAR SKIES AND A LIGHT
SOUTHERLY FLOW...RADIATIONAL COOLING WILL BRING THE POTENTIAL FOR
AREAS OF MVFR TO IFR FOG TO DEVELOP IN THE MORE HUMID AIR ACROSS
CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. CONVECTION SHOULD
BE A LITTLE MORE WIDESPREAD ON SUNDAY AS DEEPER MOISTURE SPREADS
OVER THE AREA...FOCUSED ALONG THE DEVELOPING PIEDMONT TROUGH.

FOR SUNDAY NIGHT THROUGH THURSDAY...A WARM AND MOIST LADEN AIRMASS
WILL BRING THE THREAT OF MORNING FOG AND WIDESPREAD AFTERNOON
CONVECTION EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...HARTFIELD/CBL
SHORT TERM...CBL
LONG TERM...MLM
AVIATION...CBL
Hazardous weather outlook, Jul 25, 4:31 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
531 AM EDT SAT JUL 25 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
531 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 2:55 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT SAT JUL 25 2009

NCZ041-042-077-252100-
HARNETT-JOHNSTON-WAKE-
355 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN HARNETT...
SOUTHERN WAKE... AND WESTERN JOHNSTON COUNTIES THROUGH 500 PM...

AT 354 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEMINOLE...OR ABOUT 8 MILES NORTHWEST OF LILLINGTON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE DUNCAN...
FUQUAY-VARINA... AND ANGIER.

GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THOSE
OUTSIDE SHOULD GO INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER.

GIH
Special weather statement, Jul 25, 2:58 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT SAT JUL 25 2009

NCZ085-086-252100-
HOKE-SCOTLAND-
358 PM EDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS HOKE AND NORTHERN SCOTLAND
COUNTIES THROUGH 500 PM...

AT 357 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF CAMP MACKALL... OR ABOUT 10 MILES WEST OF RAEFORD...
MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE BOWMORE...SILVER
CITY...AND RAEFORD.

GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THOSE
OUTSIDE SHOULD GO INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER.

GIH
Special weather statement, Jul 25, 3:34 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT SAT JUL 25 2009

NCZ040-041-076-077-252130-
CHATHAM-HARNETT-LEE-WAKE-
434 PM EDT SAT JUL 25 2009

...ISOLATED STRONG THUNDERSTORMS WILL MOVE NORTH ACROSS SOUTHERN
WAKE...EASTERN CHATHAM AND NORTHERN HARNETT COUNTIES THROUGH 530 PM
EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUNCAN...OR ABOUT 10 MILES NORTH OF LILLINGTON AND ANOTHER STRONG
THUNDERSTORM OVER MONCURE OR 10 MILES NORTHEAST OF SANFORD. THESE
THUNDERSTORMS WERE MOVING NORTHEAST AT 15 MPH.

AS THESE STORMS MOVE NORTHEAST...THEY WILL IMPACT FUQUAY-VARINA...
HOLLY SPRINGS...LAKE WHEELER...JORDAN LAKE AND NEW HILL.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES
Special weather statement, Jul 25, 4:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SAT JUL 25 2009

NCZ041-042-252215-
JOHNSTON-WAKE-
520 PM EDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS WAKE AND
JOHNSTON COUNTIES THROUGH 630 PM EDT...

AT 515 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORMS OVER
CARY...ANOTHER STRONG THUNDERSTORM OVER FUQUAY-VARINA AND A STRONG
THUNDERSTORM OVER CLAYTON. ALL OF THESE STORMS WERE MOVING NORTHEAST
AT 20 MPH.

THE THUNDERSTORMS WILL AFFECT RDU INTERNATIONAL AIRPORT...WEST
RALEIGH...GARNER...FLOWERS AND WENDELL THROUGH 630 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES

The radar

The Raleigh/Durham radar (KRAX), 4 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Johnston

When
July 25, 4:25 PM EST
Where
Johnston County, 1.85 mi SW of Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.633, -78.496

Nickel sized hail was reported at the intersection of North Carolina Highway 42 and Amelia Church Road.

Hail, Wilson

When
July 25, 5:05 PM EST
Where
Wilson County, 0.69 mi N of Black Creek
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.640, -77.930

Thunderstorm Wind, Wilson

When
July 25, 5:15 PM EST
Where
Wilson County, 1.32 mi ESE of Lucama
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.640, -78.000

One tree was reported down on Blalock Road.

Hail, Wilson

When
July 25, 5:55 PM EST
Where
Wilson County, 5.56 mi S of Buckhorn Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
35.600, -78.130

Hail, Wilson

When
July 25, 6:00 PM EST
Where
Wilson County, 1.82 mi ESE of Lucama
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.640, -77.990

Penny sized hail was reported along Blalock Road.

Thunderstorm Wind, Johnston

When
July 25, 6:50 PM EST
Where
Johnston County, 1.12 mi E of Selma Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.530, -78.230

One tree was reported down on Pine-Level Micro Road, near Hinnant Road.

Thunderstorm Wind, Johnston

When
July 25, 6:54 PM EST
Where
Johnston County, 1.06 mi W of Rains Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.520, -78.169

One large tree was reported down across Aycock Road, near Rains Crossroads Road.

Hail, Wayne

When
July 25, 6:55 PM EST
Where
Wayne County, 0.69 mi S of Fremont
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.540, -77.980

Hail, Wayne

When
July 25, 7:00 PM EST
Where
Wayne County, 0.56 mi W of Fremont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -77.990

Flash Flood, Wayne

When
July 25, 7:45 PM EST
Where
Wayne County, 2.48 mi WSW of Fremont to 2.32 mi WSW of Pikeville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.541, -78.023

Numerous roads were reported closed due to high water across Northern Wayne County.

Flash Flood, Wilson

When
July 25, 7:50 PM EST
Where
Wilson County, 0.32 mi ESE of Lucama to 0.35 mi ESE of Lucama
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.648, -78.015

Several streets in Lucama, North Carolina were reported to be underwater, including Little Rock Church Road, United States Highway 301, and Main Street.

Thunderstorm Wind, Johnston

When
July 25, 7:57 PM EST
Where
Johnston County, 1.06 mi SE of Lowell Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.558, -78.158

One tree was reported down across the intersection of Richardson Bass Road and Bagley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187768, 187770, 187776, 187775, 187772, 187778, 187777, 187774, 187773, 187760, 187765, 187779.